Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 3514
  • Home
  • Print this page
  • Email this page

   Table of Contents      
BRIEF COMMUNICATION
Year : 2008  |  Volume : 56  |  Issue : 2  |  Page : 159-160

Visual field defect as a presenting sign for hemorrhagic stroke caused by sildenafil


1 Shiraz University of Medical Sciences, Shiraz, Iran
2 Jahrom School of Medical Sciences, Jahrom, Iran

Date of Submission02-Jan-2007
Date of Acceptance09-Jul-2007
Date of Web Publication16-Feb-2008

Correspondence Address:
Taher Yazdchi
Department of Ophthalmology, Khalili Hospital, Khalili Street, Shiraz
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.39127

Rights and Permissions
  Abstract 

Herein, we describe the presenting symptoms, history, ophthalmic examination, visual fields and brain magnetic resonance imaging of a patient who developed left homonymous hemianopia due to right occipital lobe hemorrhage after ingestion of sildenafil citrate (Novagra Forte). To the best of our knowledge, association of homonymous hemianopia with sildenafil usage has not been reported before.

Keywords: Intracranial hemorrhage, novagra, sildenafil, stroke, viagra, visual fields


How to cite this article:
Mehdizadeh M, Hosseini H, Yazdchi T, Farahangiz S. Visual field defect as a presenting sign for hemorrhagic stroke caused by sildenafil. Indian J Ophthalmol 2008;56:159-60

How to cite this URL:
Mehdizadeh M, Hosseini H, Yazdchi T, Farahangiz S. Visual field defect as a presenting sign for hemorrhagic stroke caused by sildenafil. Indian J Ophthalmol [serial online] 2008 [cited 2019 Nov 13];56:159-60. Available from: http://www.ijo.in/text.asp?2008/56/2/159/39127

Sildenafil citrate (Viagra, Novagra Forte) has been developed as a drug to help male impotence. Sildenafil is a selective phosphodiesterase-5 and a partial phosphodiesterase-6 inhibitor and is prescribed for erectile dysfunction. [1],[2] By enhancing the effect of nitric oxide and cyclic guanosine monophosphate pathways, sildenafil leads to smooth muscle relaxation in the corpus cavernosum, [3] allowing inflow of blood during sexual stimulation. [2]

Visual symptoms are among the well-recognized side-effects of sildenafil, [1],[2] on the other hand spontaneous intracranial hemorrhages (ICH) which did not affect the visual function have been reported after sildenafil. [4],[5],[6] McGee et al., have reported left homonymous hemianopia secondary to right parietal lobe hemorrhage after ingestion of 20 mg of vardenafil (another inhibitor of phosphodiesterase-5) in a 66-year-old healthy man. [7]

Our patient developed left homonymous hemianopia due to right occipital lobe hemorrhage after ingestion of 50 mg sildenafil citrate (Novagra Forte). To the best of our knowledge, association of homonymous hemianopia with sildenafil usage has not been reported before.


  Case Report Top


A 63-year-old man was admitted to Poostchi clinic affiliated with the Shiraz University of medical sciences, Shiraz, Iran, complaining of bilateral blurred vision and headache since early in the morning after having one half of a 100 mg sildenafil (Novagra Forte) tablet 6 h prior to consultation. He had no history of diabetes or hypertension. His blood pressure was normal. His best-corrected visual acuity was 20/25 in each eye. He had mild nuclear sclerosis cataract in both eyes, a normal intraocular pressure and no relative afferent pupillary defect.

The ophthalmoscopy was normal bilaterally. Color vision screening as done by Ishihara plates was normal. A visual field test was performed by automated perimetry (Humphrey) and revealed a left homonymous hemianopia [Figure - 1].

Neurological and internist consultation revealed no positive findings except for the visual field defect. Brain T1 mode magnetic resonance imaging showed a hypersignal area in the parasagittal region of the right occipital lobe without mass effect or midline shift. This finding was in favor of subacute intracerebral hematoma [Figure - 2].


  Discussion Top


This case presented with symptoms initially described as bilateral visual blurriness. A computerized perimetry revealed a congruous left homonymous hemianopia respecting the midline, which is typical for post chiasmal lesions. This was proved to be a hemorrhagic stroke in the occipital lobe. Our patient did not have any history of previous systemic illness, nor did he have any positive clinical or para clinical findings of an underlying vascular problem.

Visual symptoms are well-recognized side-effects of sildenafil. They are infrequent at the lowest clinical doses of the drug (25 and 50 mg), with a reported incidence of roughly 3%. The incidence of visual complaints rises to 11% after a 100 mg dose and is near 50% when patients use 200 mg. [1] Sildenafil can cause a reversible visual disturbance through its action on phosphodiesterase-6 in photoreceptor outer segments in the retina. The most prominent symptoms are complaints of a bluish tinge or a sense of increased light sensitivity. These changes in color discrimination, mostly in the blue-green spectrum have little if any effect on visual function and are generally only apparent with sophisticated visual function testing. [2] Non-arteritic anterior ischemic optic neuropathy has been reported after ingestion of sildenafil. [8],[9] Sildenafil may alter the perfusion of the optic nerve head.

Spontaneous ICH which did not affect the visual function has been reported after sildenafil. [4],[6] Nitric oxide influences both cellular constituents of the blood and vascular smooth muscle. A principal intracellular target for nitric oxide is guanylate cyclase, which, when activated, increases the intracellular concentration of cyclic guanosine monophosphate, [10] which in turn activates protein kinase G. Nitric oxide induces relaxation of vascular smooth muscle and inhibits platelet activation and aggregation. [11] Platelet inactivation combined with increased cerebral blood flow may be associated with an increased risk of ICH. [4] Vardenafil has been associated with a visual field defect in an identical case to the one presented here, [7] this suggests that the visual field defect and brain hemorrhage may not be necessarily specific to sildenafil but to the class of drug.


  Conclusion Top


Confronting a patient with disturbances in visual function after taking sildenafil, one should keep in mind the possibility of brain hemorrhage, even in the absence of other symptoms.

Therefore, the clinical examination is important. Findings suggestive of anterior pathway disease may suggest that anterior ischemic optic neuropathy is the culprit, but a homonymous heminopia should suggest a possible ICH in patients who have just ingested sildenafil.

 
  References Top

1.
Marmor MF, Kessler R. Sildenafil (Viagra) and ophthalmology. Surv Ophthalmol 1999;44:153-62.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.
Laties A, Zrenner E. Viagra (sildenafil citrate) and ophthalmology. Prog Retin Eye Res 2002;21:485-506.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.
Turko IV, Ballard SA, Francis SH, Corbin JD. Inhibition of cyclic GMP-binding cyclic GMP-specific phosphodiesterase (Type 5) by sildenafil and related compounds. Mol Pharmacol 1999;56:124-30.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.
Buxton N, Flannery T, Wild D, Bassi S. Sildenafil (Viagra)-induced spontaneous intracerebral haemorrhage. Br J Neurosurg 2001;15:347-9.  Back to cited text no. 4
[PUBMED]    
5.
Monastero R, Pipia C, Camarda LK, Camarda R. Intracerebral haemorrhage associated with sildenafil citrate. J Neurol 2001;248:141-2.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.
Marti I, Marti Masso JF. Hemiballism due to sildenafil use. Neurology 2004;63:534.  Back to cited text no. 6
    
7.
McGee HT, Egan RA, Clark WM. Visual field defect and intracerebral hemorrhage associated with use of vardenafil (Levitra). Neurology 2005;64:1095-a.  Back to cited text no. 7
    
8.
Pomeranz HD, Smith KH, Hart WM, Jr, Egan RA. Sildenafil-associated nonarteritic anterior ischemic optic neuropathy. Ophthalmology 2002;109:584-7.  Back to cited text no. 8
    
9.
Cunningham AV, Smith KH. Anterior ischemic optic neuropathy associated with viagra. J Neuroophthalmol 2001;21:22-5.  Back to cited text no. 9
[PUBMED]  [FULLTEXT]  
10.
Ignarro LJ. Nitric oxide: A unique endogenous signaling molecule in vascular biology. Biosci Rep 1999;19:51-71.  Back to cited text no. 10
[PUBMED]  [FULLTEXT]  
11.
McHugh J, Cheek DJ. Nitric oxide and regulation of vascular tone: Pharmacological and physiological considerations. Am J Crit Care 1998;7:131-40.  Back to cited text no. 11
[PUBMED]    


    Figures

  [Figure - 1], [Figure - 2]


This article has been cited by
1 Subarachnoid Haemorrhage: Possibly Caused by the Illegitimate Use of Sildenafil Citrate
Kaneria, M.V. and Pagar, S. and Samant, H. and Yeole, S. and Patil, S.
JAPI. 2008; 56(809): 811
[Pubmed]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed8296    
    Printed51    
    Emailed1    
    PDF Downloaded291    
    Comments [Add]    
    Cited by others 1    

Recommend this journal